Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Topeka, KS

April 12, 2015Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2015, 8:13 PM CDT for Cloud County, Republic County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2015, 8:13 PM CDT (01:13 UTC)
Expired
Apr 12, 2015, 9:00 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:23 PM CDTHAIL 0.882 Se Courtland, KS
Apr 12, 8:28 PM CDTHAIL 1.256 S Courtland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KTOP 130113
SVRTOP
KSC029-157-130200-
/O.NEW.KTOP.SV.W.0008.150413T0113Z-150413T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 810 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORMOSO...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...COURTLAND...JAMESTOWN...SCANDIA AND NORWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3981 9794 3980 9753 3951 9759 3958 9794
TIME...MOT...LOC 0113Z 279DEG 22KT 3973 9801

HAIL...1.25IN
WIND...60MPH

$$
2 follow-up statements
732 
WWUS53 KTOP 130127
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SUN APR 12 2015

KSC029-157-130200-
/O.CON.KTOP.SV.W.0008.000000T0000Z-150413T0200Z/
REPUBLIC-CLOUD-
827 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLOUD AND SOUTHWESTERN REPUBLIC COUNTIES UNTIL 900 PM CDT...

AT 824 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COURTLAND...
AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN...SCANDIA AND NORWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3981 9794 3980 9753 3951 9759 3958 9794
TIME...MOT...LOC 0127Z 279DEG 22KT 3972 9790

HAIL...1.25IN
WIND...60MPH

$$
518 
WWUS53 KTOP 130142
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN APR 12 2015

KSC029-157-130200-
/O.CON.KTOP.SV.W.0008.000000T0000Z-150413T0200Z/
REPUBLIC-CLOUD-
842 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLOUD AND SOUTHWESTERN REPUBLIC COUNTIES UNTIL 900 PM CDT...

AT 840 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...
AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3963 9794 3979 9776 3980 9758 3980 9753
      3951 9759 3958 9794
TIME...MOT...LOC 0142Z 305DEG 23KT 3963 9781

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:33 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 12, 6:33 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT Sun Apr 12 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT SUN APR 12 2015

Earlier today, a cluster of thunderstorms and associated wake low
tracked eastward across northeast Kansas, developing gusty winds up
to 45 mph behind the decaying showers. This lead to temporary
clearing skies along the Interstate 70 corridor, a stable airmass
lingering, and a hindrance on additional convection forming until
the cold front arrives this evening. A stable layer of stratocumulus
has lifted back over much of the CWA, keeping temperatures down in
the 60s with the exception of mostly clear skies towards Concordia's
area where temps have made it to the middle 70s.

Focus for this evening turns to the north and west as a northern
stream shortwave trough shifts southeast towards the central plains,
surging the cold front into the north central portions of the CWA
between 8 PM and 10 PM. The cold front is expected to enter the
Topeka area around midnight. This will provide the first area of
convergence for convection along the boundary during the late
evening. The second area to monitor is the dryline across western
Kansas and associated southern stream wave lifting northeast towards
the panhandle region tonight. High resolution models are fairly
consistent in 60 degree dewpoints lifting ahead of boundary this
afternoon, increasing mixed layer cape in excess of 2000 J/KG. These
models also develop isolated convection ahead of the dryline in
south central and central Kansas, tracking eastward towards the CWA
after 8 PM. Instability weakens further east, with the favorable
conditions situated over north central areas with mixed layer CAPE
progged around 1500 J/KG and effective shear near 50 kts. Therefore,
we may see a few broken lines of storms tracking east and southeast
through the overnight period. A few embedded updrafts would be
capable of marginally severe hail and damaging winds. Total rainfall
amounts are widespread between a quarter and an inch.

Convection clears out before sunrise Monday morning with gusty north
winds at 10 to 15 mph throughout the day. Stratus deck quickly
clears southeast with the system while weak cool advection brings
highs down a few degrees around 70.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT SUN APR 12 2015

Surface high pressure continue to slide eastward into the upper
midwest with forecast area on the southwest side through Tuesday.
Upper low lifting out of Big Bend will slowly spread clouds and
eventually precipitation up from the south, the timing of which
differs somewhat with EC faster than the NAM or GFS for the daytime
hours. Better consensus on bringing rain into the area overnight and
moving slowly eastward through the day on Wednesday. Lows in the 40s
with highs in the 60s anticipated given cloud cover and
precipitation chances. GFS suggests a break in rain chances
overnight Wednesday night but with proximity of larger scale upper
low drawing closer and influences of low level jet will keep
precipitation chances in place.

Sensible weather forecast for the Thursday through Sunday period
is highs in the 70s with lows in the 40s and 50s, with several
chances for rain and possibly isolated thunder as upper low
continues to spin over Arizona and shortwave trof passes to the
north along the US/Canadian border. Passage of the northern wave
reinforces a frontal boundary somewhere across the Central Plains,
before progressing east and giving the upper low a better chance
of starting an eastward progression. Both the EC and the GFS
depicting a larger upper trof dropping southward into the plains
late weekend, giving the southern system a bit of a push to move
it out of our area. Despite decent model consistency still think
there is much time until then for features to shift and could
change sensible weather by late in the period. An unsettled week
with increasing uncertainty with time.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 633 PM CDT SUN APR 12 2015

For the 00z TAFs, VFR conditions will continue through early this
evening ahead of scattered showers and thunderstorms that are
expected to track eastward across the region this evening and
overnight. MVFR cigs/vis will be likely at times with the stronger
storms but soundings show ceilings rapidly improving back to VFR
conditions once the precipitation has ended. Southerly winds will
quickly veer to the northwest tonight as a cold front tracks through
area with VFR conditions prevailing through the day on Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...67
AVIATION...Hennecke
Hazardous weather outlook, Apr 12, 3:12 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN APR 12 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-132015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
312 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH
AND WEST OF THE AREA ALONG A COLD FRONT...TRACKING INTO NORTH
CENTRAL KANSAS AFTER 8 PM THIS EVENING. THESE STORMS WILL SPREAD
SOUTH AND EAST INTO THE EVENING AND OVERNIGHT PERIOD...IMPACTING
ALL OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 10 PM. A FEW
THUNDERSTORMS ARE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RANGELAND FIRE DANGER INDEX IS FORECAST TO REACH THE VERY
HIGH CATEGORY IN MAINLY NORTH CENTRAL KANSAS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Apr 12, 7:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN APR 12 2015

KSZ008-130130-
REPUBLIC-
754 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 830 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 25
MPH ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
REPUBLIC...COURTLAND AND SCANDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9742 3974 9788 3974 9794 3998 9794
      4001 9788
TIME...MOT...LOC 0054Z 269DEG 22KT 4002 9775 3979 9817

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:54 PM CDTSpecial Weather StatementTOPRepublic36 min
Apr 12, 8:37 PM CDTSevere Thunderstorm WarningTOPWashington38 min
Apr 12, 8:59 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington24 min
Apr 12, 9:08 PM CDTSpecial Weather StatementTOPMarshall37 min
Apr 12, 9:33 PM CDTSpecial Weather StatementTOPMarshall27 min
Apr 12, 9:39 PM CDTSpecial Weather StatementTOPClay36 min
Apr 12, 9:55 PM CDTSpecial Weather StatementTOPNemaha35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.